Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 74, NWS Sioux Falls, SD

May 21, 2011Dakota County, Dixon County, Nebraska; Plymouth County, Iowa; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 21, 2011, 6:47 PM CDT for Dakota County, Dixon County, Nebraska; Plymouth County, Iowa; Union County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2011, 6:47 PM CDT (23:47 UTC)
Expired
May 21, 2011, 7:15 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Plymouth County, IA, Dakota County, NE, Dixon County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:25 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WUUS53 KFSD 212347
SVRFSD
IAC149-NEC043-051-SDC127-220015-
/O.NEW.KFSD.SV.W.0074.110521T2347Z-110522T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
647 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA...
  WESTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA...
  EAST CENTRAL DIXON COUNTY IN NORTHEAST NEBRASKA...
  SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA...

* UNTIL 715 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED NEAR HUBBARD...OR 13 MILES SOUTH OF
  PONCA...AND MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PONCA AND NORTH SIOUX CITY AROUND 700 PM CDT...
  JEFFERSON AROUND 705 PM CDT...
  ELK POINT AROUND 710 PM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
WESTFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4234 9676 4281 9677 4279 9642 4256 9647
      4256 9650 4255 9647 4252 9649 4251 9648
      4233 9652
TIME...MOT...LOC 2347Z 183DEG 34KT 4244 9663
WIND...HAIL <58MPH 1.00IN

$$

HANKO
1 follow-up statement
339 
WWUS53 KFSD 220006
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT SAT MAY 21 2011

IAC149-NEC043-051-SDC127-220017-
/O.EXP.KFSD.SV.W.0074.000000T0000Z-110522T0015Z/
PLYMOUTH IA-DAKOTA NE-DIXON NE-UNION SD-
706 PM CDT SAT MAY 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN UNION...EAST CENTRAL
DIXON...WESTERN DAKOTA AND SOUTHWESTERN PLYMOUTH COUNTIES WILL EXPIRE
AT 715 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SIOUX FALLS.

LAT...LON 4234 9676 4281 9677 4279 9642 4256 9647
      4256 9650 4255 9647 4252 9649 4251 9648
      4233 9652
TIME...MOT...LOC 0007Z 183DEG 34KT 4263 9662

$$

HANKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:55 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 21, 3:55 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT SAT MAY 21 2011

.DISCUSSION...
UPPER LOW REMAINS FAIRLY STATIONARY OVER THE NORTHERN PLAINS.  WITH
SEVERAL SPOKES OF ENERGY ROTATING ARUOND THE PARENT LOW...UNSTABLE
CONDITIONS WILL PERSIST THROUGH THE OVERNIGHT.  LATEST SATELLITE
IMAGERY DEPICTS A WAVE NEAR THE CENTRAL SD/NE BORDER WHICH IS
EXPECTED TO MOVE EASTWARD INTO THE MISSOURI VALLEY THEN TURN
NORTHEASTWARD INTO SOUTHERN MINNESOTA AFTER MIDNIGHT. MOST RECENT
ANALYSIS INDICATES THAT THERE WILL BE A GOOD POTENTIAL FOR SEVERE
WEATHER TO DEVELOP THIS AFTERNOON AND EVENING MAINLY SOUTH OF I90
AND EAST OF YANKTON WHERE DECENT LAPSE RATES...VERY LITTLE
CIN...MUCAPE NEAR 2000 J/KG AND DEWPOINTS 60+ DEGREES EXIST. RIGHT
NOW SHEAR DOES NOT LOOK VERY IMPRESSIVE BUT COULD POTENTIALLY
INCREASE AS THE AFTERNOON CONTINUES. EXPECT THE PRIMARY THREAT TO BE
HAIL WITH SOME DAMAGING WINDS POSSIBLE...WITH MAINLY PULSE TYPE
STORMS WHICH WILL LIKELY MOVE EAST-NORTHEASTWARD IN THE MO VALLEY
AREA WITH SOME ADDITIONAL DEVELOPMENT IN NORTHWEST IOWA.  ACTIVITY
SHOULD INCREASE OVER THE NEXT FEW HOURS BEFORE EXIT THE FORECAST
AREA LATE THIS EVENING/EARLY MORNING. WITH THE DEPARTURE OF THE
WAVE...SHOWERS WILL TAPER OFF TO MORE ISOLATED ACTIVITY AFTER
MIDNIGHT.  THE SURFACE LOW WILL BEGIN WOBBLING INTO OUR NORTHWESTERN
BORDER AND WILL BRING AN ADDITIONAL CHANCE OF SHOWER LATE TONIGHT
ACROSS THE NORTHWEST.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST IA ZONES
PLUS DAKOTA COUNTY NE UNTIL 10 PM.

ON SUNDAY...UPPER LEVEL LOW WILL TAKE A WOBBLY TRACK FROM CENTRAL
SOUTH DAKOTA INTO WESTERN MINNESOTA. ANOTHER STRONG LOBE LOOKS TO
ROTATE THROUGH THE AREA IN THE LATER MORNING TO EARLY AFTERNOON.
BEST COVERAGE OF PRECIPITATION WOULD LIKELY OCCUR LEADING THIS
FEATURE...ACROSS AREAS NORTH OF INTERSTATE 90. FAIRLY GOOD
POTENTIAL FOR MIXING IN THE SOUTHERN PERIPHERY OF THE UPPER LOW...
WHICH WOULD FAVOR TEMPERATURES FROM THE MID 60S NORTH TO MID 70S
SOUTH. MOST RAOBS INDICATE THAT WITH THE FAIRLY COOL TEMPERATURES
ALOFT...IT WILL LIKELY DESTABILIZE ENOUGH...ESPECIALLY AROUND THE
PERIPHERY...TO GET A DECENT COVERAGE OF SHOWERS/ISOLATED TO
SCATTERED THUNDER...WHICH WILL UNDERGO A CERTAIN DEGREE OF DIURNAL
DOWNSWING HEADING INTO THE EVENING HOURS.  A SECONDARY AREA OF
DEVELOPMENT BY MID AFTERNOON ALONG THE TRAILING SECONDARY
CONVERGENCE BOUNDARY THROUGH NW IA. AT BEST...AN ISOLATED STORM OR
TWO MAY BE CAPABLE OF SOME SMALL HAIL.

MONDAY...MORE OF THE SAME...BUT TO A LESSER DEGREE AS CORE OF UPPER
LOW PRESSURE PULLS EAST FROM THE AREA. WIND GRADIENT DECREASES...
SO MIXING WILL PRODUCE LESS WIND. SHOULD DESTABILIZE AGAIN TO GET
MORE SHOWERS WITH LESS OF A CHANCE FOR THUNDER. ONE INTERESTING
CHALLENGE WILL BE TEMPERATURES. ACTUAL OFF SURFACE TEMPERATURES ARE
NOT TOO FAR OFF THOSE TODAY IN EASTERN MT FOR LOCATIONS A BIT EITHER
SIDE OF I29. WHILE A LOWER ELEVATION WILL ALLOW FOR SOMEWHAT WARMER
READINGS...WONDER IF MODELS ARE NOT TRYING TO OVERMODERATE READINGS
BOTH SUNDAY IN THE NORTH...AND MOST AREAS FOR MONDAY...WHERE PURE
MIXING WOULD FAVOR MUCH CLOSER TO 70 NORTH AND LOWER 70S SOUTH. FOR
NOW...ONLY TOOK A SMALL STEP TOWARD WARMER READINGS.

VORTICITY AXIS WILL CONTINUE TO SHEAR AND GET HUNG UP CLOSER TO THE
MISSOURI RIVER ON TUESDAY...CAUGHT UP CONFLUENCE OF IN SPLIT FLOW.
PROBABLY NOT MUCH OF A PRECIPITATION THREAT FOR MOST OF THE SOUTH
ON TUESDAY...BUT SOME BETTER RETURN FLOW ALOFT WILL START TO FEED
BACK TOWARD SOUTH CENTRAL SOUTH DAKOTA BY LATER IN THE DAY...AS
UPPER WAVE IN SOUTHERN BRANCH STARTS TO PUSH INTO THE CENTRAL PLAINS.
RIDGING TO THE NORTH WILL START TO REALLY DRIVE SOME DRYING IN ON
EAST TO NORTHEAST FLOW...WITH DEWPOINTS PROBABLY ENDING UP LOWER
THAN GUIDANCE FOR NORTHERN HALF OF THE AREA.

FOR THE EXTENDED RANGE /TUESDAY NIGHT THROUGH SATURDAY/ CHALLENGES
IN SPLIT FLOW REGIME CONTINUE TO IMPEDE CONFIDENCE IN THE OVERALL
SOLUTION. SOME VARIETY IN HOW MUCH NORTHERN STREAM INFLUENCE WILL
ENCROACH INTO THE NORTHERN PLAINS AT THE START OF THE PERIOD...AND
THEN TRULY VERY LITTLE AGREEMENT TO BE FOUND IN PATTERN TOWARD START
OF NEXT WEEKEND. GFS FEATURES TYPICAL RUN TO RUN MASSIVE
SWING...ECMWF FEATURING A LARGE SWING OF ITS OWN...AND LITTLE
OVERALL AGREEMENT BETWEEN SOLUTIONS. THEREFORE...STUCK A BIT CLOSER
TO AN ENSEMBLE WEIGHTED TIMING AND LOCATION. REINTRODUCED SOME LOW
POPS TOWARD THE MISSOURI RIVER FOR TUE NIGHT INTO WEDNESDAY AS IS
REALLY ONLY AN OPERATIONAL GFS WHICH KEEPS THE ENTIRE AREA
DRY...WITH MOST OTHER SOLUTIONS ALLOWING UPPER LOW TO WANDER FAR
ENOUGH NORTHWARD TO AT LEAST BECOME WORTHY OF A CHANCE MENTION WITH
SOME MID LEVEL FRONTOGENESIS ALIGNED ALONG THE MISSOURI RIVER. NOT
NOTICING ENOUGH POTENTIAL TO GET INSTABILITY NECESSARY FOR THUNDER
MENTION AT THIS POINT. INDICATION THAT SYSTEM SHOULD PULL OUT BY WED
NIGHT...WITH ONLY LAGGY ECMWF HOLDING BACK ENOUGH TO MAKE
PRECIPITATION A THREAT IN THE SOUTHEAST. FOR NOW...DID NOT CHANGE
THU NIGHT/FRIDAY POPS...AS ENOUGH UNCERTAINTY IN SYSTEM
STRUCTURE/TIMING THAT DESIRE TO AVOID MAKING A WORSE FORECAST AT
EXPENSE OF TRYING TO IMPROVE. STILL LOOKS LIKE SLIGHTLY BETTER
CLUSTER FOR NORTHWARD DYNAMIC FORCING.

TEMPERATURES LOOK TO REMAIN JUST ON THE SHY SIDE OF NORMAL
THROUGH THE END OF NEXT WEEK...ALTHOUGH A TREND TOWARD MODERATION
FROM EARLY WEEK WILL CONTINUE. MAINLY MID 60S TO LOWER 70S FOR
MAXES...AND 40S TO LOWER 50S FOR MINS APPEAR FAVORED...WITH COOLEST
MINS PROBABLY ON THURSDAY MORNING WITH RIDGING. /CHAPMAN

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
MAINLY THIS AFTERNOON AND EVENING.  SOME ISOLATED SEVERE STORMS WITH
HAIL ARE POSSIBLE MAINLY ACROSS NORTHWEST IOWA.  OTHERWISE...VFR
CONDITIONS ARE EXPECTED.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, May 21, 5:52 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO REMOVE FLOODING HAZARD
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT SAT MAY 21 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
552 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
INTO THIS EVENING. ISOLATED STORMS COULD PRODUCE LARGE HAIL TO
THE SIZE OF QUARTERS...ALONG WITH LOCALLY HEAVY RAINFALL. THE
FAVORED AREA FOR SEVERE STORMS IS ALONG AND EAST OF THE JAMES
RIVER VALLEY...ESPECIALLY IN NORTHWEST IOWA WHERE INSTABILITY IS
GREATEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE
POSSIBLE SUNDAY AND MONDAY...BUT SEVERE THUNDERSTORMS AREA NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 10 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 21, 6:13 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             ARMOUR                  43.32N 98.34W
05/21/2011  E0.25 INCH       DOUGLAS            SD   TRAINED SPOTTER

0537 PM     HAIL             2 NE TYNDALL            43.01N 97.84W
05/21/2011  E0.75 INCH       BON HOMME          SD   TRAINED SPOTTER

0540 PM     HAIL             4 NE TYNDALL            43.03N 97.81W
05/21/2011  E0.25 INCH       BON HOMME          SD   TRAINED SPOTTER

&&

DMORIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:14 PM CDTSevere Thunderstorm WarningFSDBeadle25 min
May 21, 5:38 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson21 min
May 21, 5:53 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Miner, Sanborn37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Severe Thunderstorm Warnings in Iowa, 2011Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.